Skip directly to search Skip directly to A to Z list Skip directly to navigation Skip directly to page options Skip directly to site content

Prevent Unintentional Poisoning

The 50th anniversary of Poison Prevention Week is March 18–24, 2012—an ideal time to focus on steps you can take to keep yourself, and those you care about, safe from unintentional poisoning.

On average, 87 people die each day as a result of unintentional poisoning; another 2,277 are treated in emergency departments. And the number of deaths is rising. Learn what you can do to reduce your—or a loved one's—risk.

What You Should Know

A poison is any substance, including medications, that is harmful to your body if too much is eaten, inhaled, injected, or absorbed through the skin.

An unintentional poisoning occurs when a person taking or giving too much of a substance did not mean to cause harm.

  • In 2009, a total of 31,758 people in the United States died from unintentional poisoning.
  • Unintentional poisoning deaths are on the rise in the United States, increasing by 160% from 1999 to 2009.
  • 91% of unintentional poisoning deaths are a result of drug overdose. Drugs commonly involved in unintentional poisoning deaths include opioid pain medications such as methadone, hydrocodone, or oxycodone.
  • Photo: Prescription medicine bottleIn 2010, over 2,000 people a day—a total of 831,295 were seen in emergency departments because of poisoning. Nearly a quarter of these patients (206,479) were hospitalized or transferred to another facility for treatment.
  • More than 60,000 young children are seen in emergency departments each year because they got into medicines while their parents or caregivers were not looking.

Are You or Your Loved Ones At Risk?

While unintentional poisoning can affect people at all ages and from all walks of life, certain groups are at a greater risk of dying by unintentional poisoning:

  • Many more men than women die of unintentional poisoning.
  • American Natives/Alaskan Indians have the highest death rate, followed by Whites and then Blacks.
  • Middle-aged adults have the highest unintentional poisoning death rates.

CDC's Policy Impact: Prescription Painkiller Overdoses summarizes information about deaths and emergency department visits resulting from prescription painkiller overdoses. Learn about drug overdose trends, the most common drugs involved, regions and populations most severely affected, and recommendations for prevention.

What You Can Do

Keep yourself and others safe from unintentional poisoning

  • Only take prescription medications that are prescribed to you by a healthcare professional. Misusing or abusing prescription or over-the-counter medications is nota "safe" alternative to illicit substance use.
  • Never take larger or more frequent doses of your medications, particularly prescription pain medications, to try to get faster or more powerful effects.
  • Never share or sell your prescription drugs.
  • Follow directions on the label when you give or take medicines. Read all warning labels. Some medicines cannot be taken safely when you take other medicines or drink alcohol.
  • Turn on a light when you give or take medicines at night so that you know you have the correct amount of the right medicine.
  • To avoid drug interactions, check with your doctor or pharmacist if you are taking more than one prescription medication at a time.
  • Monitor the use of medicines prescribed for children and teenagers, such as medicines for Attention Deficit Hyperactivity Disorder, or ADHD (SAMHSA 2006).
  • Photo: Prescription medicine bottleNever tell children medicine is candy to get them to take it, even if your child does not like to take his or her medicine.
  • Dispose of unused, unneeded, or expired prescription drugs. Follow federal guidelines for how to do this (FDA 2011).
  • Participate in National Drug Take Back days recognized by the Drug Enforcement Administration or local take back programs in your community.

Be Smart about Storage

  • Store all medicines and household products up and away and out of sight, for example in a cabinet where a child cannot reach them.
  • Keep all prescription medicines (especially opioid pain medications, such as those containing methadone, hydrocodone, or oxycodone), over-the-counter medicines (including pain or fever relievers and cough and cold medicines), vitamins and herbals in a secure place.
  • Keep medicines in their original bottles or containers.
  • Photo: Prescription medicineWhen you are taking or giving medicines or are using household products:
    • Do not put your next dose on the counter or table where children can reach them—it only takes seconds for a child to get them.
    • If you have to do something else while taking medicine, such as answer the phone, take any young children with you.
    • Secure the child safety cap completely every time you use a medicine.
    • After using them, do not leave medicines or household products out. As soon as you are done with them, put them away and out of sight in a cabinet where a child cannot reach them.
    • Be aware of any legal or illegal drugs that guests may bring into your home. Ask guests to store drugs where children cannot find them. Children can easily get into pillboxes, purses, backpacks, or coat pockets.

Be Prepared.

Put the Poison Help number, 1-800-222-1222, on or near every home telephone and save it on your cell phone. The line is open 24 hours a day, 7 days a week.

What to do if a poisoning occurs

  1. Remain calm.
  2. Call 911 if you have a poison emergency and the victim has collapsed or is not breathing. If the victim is awake and alert, dial 1-800-222-1222. Try to have this information ready:
    • the victim's age and weight
    • the container or bottle of the poison if available
    • the time of the poison exposure
    • the address where the poisoning occurred
  3. Stay on the phone and follow the instructions from the emergency operator or poison control center.

More Information

Related Resources

Information and resources for parents and caregivers to prevent medication poisonings in young children.

CDC Podcasts

CDC eCards

  • Page last reviewed: March 19, 2012
  • Page last updated: March 19, 2012
  • Content source:
    • Office of the Associate Director for Communication, Digital Media Branch, Division of Public Affairs
    • Page maintained by: Office of the Associate Director for Communication, Digital Media Branch, Division of Public Affairs
Top